Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient breathes 15 times a minute with a tidal volume of 640 mL. The anatomical dead space is 160 mL. Find the alveolar ventilation V̇A in L/min.
VT 640 mL15/minVD 160 mL
V̇A = L/min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A cylinder with a water capacity of 3 L is filled to 139 bar and runs at 12 L/min. The gas volume is about the water capacity × the pressure. In this exercise the cylinder is changed at 20 bar. How many minutes t until it must be changed? Round down to a whole minute.
3 L139 bar12 L/min20 bar
t = min
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.44, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 13 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.
pH 7.44PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 13 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a respiratory acidosis: pH 7.20, PaCO₂ 71 mmHg (9.5 kPa), HCO₃⁻ 27 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.
pH 7.20PaCO₂ 71 mmHg (9.5 kPa)HCO₃⁻ 27 mmol/L
1acute
2chronic
3acute on chronic
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: bedfast; mobility: no limitation; nutrition: very poor; friction and shear: problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks frequently; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.
1not at risk
2mild risk
3moderate risk
4high risk
5very high risk
7.Med-surg: cardiovascular & respiratoryMedium
A patient is going home with a 24-hour Holter monitor. Which instruction is most important?
AKeep a diary of symptoms and activities with the times
BShower as normal with the monitor on
CRemove the monitor whenever symptoms occur and restart it
DStay in bed for the full 24 hours so the trace is clear
8.Med-surg: cardiovascular & respiratoryHard
A patient with squamous cell lung cancer becomes confused, thirsty and constipated, with abdominal pain. Which electrolyte disturbance is most likely?
AHypercalcaemia
BHypomagnesaemia
CHypokalaemia
DHyponatraemia
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: V̇A = 7.2 L/min
Ventilation: minute ventilation V̇E = tidal volume × respiratory rate (normal adult about 5–8 L/min). Alveolar ventilation V̇A = (tidal volume − dead space) × rate, because the air in the airways (about 150 mL in an adult) takes no part in gas exchange. Lung-protective ventilation uses about 6 mL per kg of predicted body weight (PBW): men 50 + 0.91 × (height in cm − 152.4) kg, women 45.5 + 0.91 × (height in cm − 152.4) kg (with inches: 2.3 per inch above 60 in).
Alveolar part of a breath
640 − 160 = 480 mL
Alveolar ventilation
V̇A = 480·15 = 7200 mL/min = 7.2 L/min
Answer
V̇A = 7.2 L/min
2.Oxygen therapy & respiratory calculations
Answer: t = 29 min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable gas
3·(139 − 20) = 357 L
Duration
357/12 = 29.75 min → t = 29 min
Answer
t = 29 min
3.Arterial blood gas interpretation
Answer: fully compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.44: within 7.35–7.45
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 13 mmol/L: low (22–26)
Compensation
fully compensated
Answer
fully compensated
4.Arterial blood gas interpretation
Answer: acute
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected HCO₃⁻
acute: 24 + 1·3.1 = 27.1 mmol/L
chronic: 24 + 3.5·3.1 = 34.85 mmol/L
Compare
measured: 27 mmol/L → acute
Answer
acute
5.Clinical assessment scores
Answer: B = 9
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: bedfast → 1
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: problem → 1
Add
Braden total = 1 + 1 + 1 + 4 + 1 + 1 = 9
Answer
B = 9
6.Clinical assessment scores
Answer: not at risk
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3
Add
Braden total = 3 + 2 + 4 + 4 + 3 + 3 = 19
Risk level
19 → not at risk
Answer
not at risk
7.Med-surg: cardiovascular & respiratory
Answer: A · Keep a diary of symptoms and activities with the times
Why this is the answer
A Holter monitor records the ECG continuously during normal daily life. A diary of symptoms and activities lets the reviewer match symptoms such as palpitations or dizziness to the rhythm. The device is kept dry unless it is designed to be waterproof.
Answer
A · Keep a diary of symptoms and activities with the times
8.Med-surg: cardiovascular & respiratory
Answer: A · Hypercalcaemia
Why this is the answer
Squamous cell lung cancer can secrete PTH-related protein, and bone metastases can release calcium. Hypercalcaemia causes confusion, thirst, polyuria, constipation, abdominal pain and arrhythmias ("bones, stones, groans and psychiatric overtones"). Treatment includes IV fluids and bisphosphonates.